In the last year, the Medicines and Healthcare products Regulatory Agency (MHRA), which is the Government agency responsible for evaluating the safety, quality and efficacy of all licensed medicines, has received eight reports of suspected adverse drug reactions in association with the use of a contraceptive pill that were considered to be disabling or incapacitating by the reporter.
The reporting of a suspected adverse reaction does not necessarily mean that the drug was responsible. It is possible that, in some cases, a new or underlying medical condition or concomitant medication may have been responsible. In two of these cases, (an)other medicine/medicines were also considered to be causally related to the reaction by the reporter. Furthermore, the coincidental occurrence of some adverse events in women taking hormonal contraceptives is inevitable given their widespread use.
Regarding the number of suspected reactions with a fatal outcome that have been reported, the MHRA is unable to release information when it relates to five or fewer cases of any suspected ADRs in order to prevent identification of the patients or the reporter. For this reason we are unable to disclose the exact number of reported cases.